Zyprexa and Insomnia
Is there a link between Zyprexa and insomnia? In clinical studies, up to 12 percent of patients taking Zyprexa experienced insomnia as a side effect. However, almost as many people who did not take the medication experienced insomnia. This makes it hard to know whether the insomnia was caused by Zyprexa or other factors.
Does Zyprexa Cause Insomnia?For people with bipolar disorder (also known as manic depression) or schizophrenia who are taking Zyprexa® (olanzapine), insomnia appears to be a common side effect. In clinical studies conducted before Zyprexa was approved, up to 12 percent of people reported insomnia as one of Zyprexa's side effects. However, since up to 11 percent of those not taking Zyprexa also reported problems with insomnia, it is difficult to know if insomnia was caused by Zyprexa or other factors.
People with insomnia have one or more of the following insomnia symptoms:
- Difficulty falling asleep
- Waking up often during the night and having trouble going back to sleep
- Waking up too early in the morning
- Unrefreshing sleep.
Before medicines are approved, they must go through several clinical studies. In these studies, thousands of people are given a particular medicine and are then compared to a group of people not given the medicine. During these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. It is then possible to get a better idea of what side effects may be related to the medicine or to things besides the medicine, such as the condition itself.
For Zyprexa, insomnia is one of the side effects where it is difficult to say what, if any, impact the medicine has. This is because in clinical trials, almost as many people who did not take the medicine experienced insomnia.